Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Pittsburgh, PA

June 28, 2014Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 28, 2014, 8:30 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2014, 8:30 PM EDT (00:30 UTC)
Expired
Jun 28, 2014, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 18 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:34 PM EDTFLASH FLOODScott Township, PASWALLOW HILL ROAD AT GREENTREE ROAD REPORT OF AN OCCUPIED VEHICLE STUCK IN THE WATER ON THE ROAD. UNABLE TO GET TO A SAFE LOCATION
Jun 28, 8:59 PM EDTFLASH FLOODScott Township, PA934 HOPE HOLLOW ROAD IN SCOTT TOWNSHIP...REPORT OF 1 MALE THAT WAS STUCK IN A SINKING VEHICLE. MALE IS NOW OUT OF THE VEHICLE AND OUT OF THE WATER.
Jun 28, 9:19 PM EDTFLASH FLOODScott Township, PA2 VEHICLES STUCK IN A FLOODED SECTION OF THE PARKWAY AT THE CARNEGIE EXIT. THE EXIT IS FLOODED.
Jun 28, 9:22 PM EDTFLASH FLOODCarnegie, PA453 JANE STREET...PERSON STUCK IN A SINKING VEHICLE
Jun 28, 9:22 PM EDTFLASH FLOODCarnegie, PA453 JANE STREET...PERSON STUCK IN A SINKING VEHICLE WAS RESCUED BY RESPONDER. MALE IS SAFE AND OUT OF THE WATER
Jun 28, 9:25 PM EDTHEAVY RAIN 1.1Carnegie, PATOTAL FOR THIS EVENING
Jun 28, 9:30 PM EDTFLOODCarnegie, PANUMEROUS HOMES REPORTED BASEMENT FLOODING IN SCOTT TOWNSHIP AND CARNEGIE. SOME BASEMENTS HAD 2 TO 4 FEET OF WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WGUS51 KPBZ 290030
FFWPBZ
PAC003-290330-
/O.NEW.KPBZ.FF.W.0008.140629T0030Z-140629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 1130 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE MCKEES   
ROCKS...CARNEGIE AND CHARTIERS RUN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND
OTHER LOW-LYING AREAS.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4047 8010 4047 8005 4046 8005 4045 8003
      4044 8001 4029 8002 4032 8014

$$
2 follow-up statements
327 
WGUS71 KPBZ 290118
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
918 PM EDT SAT JUN 28 2014

PAC003-290330-
/O.CON.KPBZ.FF.W.0008.000000T0000Z-140629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
918 PM EDT SAT JUN 28 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
ALLEGHENY COUNTY...

AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS SLOWLY DIMINISHING OVER THE WARNED AREA. 
LIGHT TO MODERATE RAINFALL OVER THE NEXT HOUR COULD ADD TO THE 
ALREADY HEAVY RAIN THAT FELL EARLIER CAUSING FURTHER FLASH FLOODING. 
UP TO AN INCH AND THREE QUARTERS HAS BEEN REPORTED ACROSS A PORTION OF 
THE WARNED AREA.

LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE 
CARNEGIE...SCOTT TOWNSHIP...CHARTIERS 
RUN...GREENTREE...HEIDELBERG...CRAFTON...AND MCKEES ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND
OTHER LOW-LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4047 8010 4047 8005 4046 8005 4045 8003
      4044 8001 4029 8002 4032 8014

$$
006 
WGUS71 KPBZ 290251
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EDT SAT JUN 28 2014

PAC003-290258-
/O.CAN.KPBZ.FF.W.0008.000000T0000Z-140629T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
1051 PM EDT SAT JUN 28 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGHENY COUNTY...

RAIN HAS DIMINISHED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY 
LINGER OVER THE NEXT SEVERAL HOURS. DO NOT DRIVE INTO FLOODED 
ROADWAYS.

&&

LAT...LON 4047 8010 4047 8005 4046 8005 4045 8003
      4044 8001 4029 8002 4032 8014

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 7:31 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 28, 7:31 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SAT JUN 28 2014

.SYNOPSIS...
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE INTO SUNDAY
WITH AN UNSETTLED PATTERN EXPECTED FOR MUCH OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS CAPE VALUES DECREASE WITH THE SETTING SUN...AND NO REAL FORCING
MECHANISM TO SPEAK OF...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
SHOULD DIE DOWN QUICKLY. A FEW COULD LINGER UNTIL AFTER
SUNSET...FIRING OFF OF RESIDUAL OUTFLOW BOUNDARIES SPLAYING
THROUGHOUT THE SRN HALF OF THE CWA...BUT SHOWERS SHOULD REMAIN
FAIRLY BRIEF.

...PREVIOUS DISCUSSION...
MODELS SHOW A SHORTWAVE APPROACHING LATE SUNDAY...BUT OVERALL
FORCING SEEMS TO BE ON THE WEAK SIDE WITH BEST DYNAMICS NORTH OF
THE REGION. WHILE MOS SHOWS LIKELY POPS...JUST DO NOT SEE ENOUGH
COVERAGE TO DICTATE AN INCREASE FROM CHANCE POPS TO LIKELY POPS IN
THE FORECAST...ESPECIALLY WITH HIGH RESOLUTION MODELS KEEPING MUCH
OF THE PRECIPITATION ACROSS WESTERN OHIO DURING THE DAYTIME.
INCREASING CLOUDS SHOULD KEEP TEMPERATURES SLIGHTLY COOLER THAN
SATURDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE AS THE UPPER
RIDGE CONTINUES TO TRANSITION EAST AND A SLOW MOVING COLD FRONT
APPROACHES FROM THE WEST. AS THE FRONT ADVANCES MODEL PROGS STILL
SUPPORT LIKELY POPS BY TUESDAY...AND MINIMAL CHANGE WAS NEEDED TO
THE ONGOING SHORT TERM FORECAST THIS AFTERNOON. TEMPERATURES WILL
REMAIN SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
REDUCED TEMPS AND GRADUALLY DIMINISHING POPS WL HIGHLIGHT THE
LONG TERM PD AS MDLS ARE IN GOOD GENL AGRMNT IN SLOW PROGRESSION
OF AN UPR TROF ACRS ERN NORTH AMERICA. PERSISTENCE AND INCOMING
WPC GUIDANCE WERE THE CORNERSTONES OF THE EXTENDED PROGNOSIS.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHRA ACROSS MAINLY SW PA AT THIS POINT. THESE WILL DANCE
AROUND OR BRIEFLY OVER PIT/AGC/LBE WITH PERHAPS A QUICK VSBY
REDUCTION. ZZV WILL HAVE SOME LINGERING LIGHT RAIN FOR AN HOUR OR
TWO. OTHER SITES SHOULD REMAIN DRY AND VFR. THE OVERNIGHT PERIOD
SHOULD BE QUIET WITH LITTLE IF ANY FOG EXPECTED. MOISTURE IS ON
THE INCREASE AFTER 06Z...AND EXPECT BETTER SHRA/TSRA CHANCES FROM
14Z ON AREAWIDE.  HANDLING WITH VCTS FOR NOW.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
RESTRICTION CHCS WL INCRS FOR MUCH OF THE WORK WEEK AS A CPL OF
CDFNTS ARE PROJECTED TO INVADE THE UPR OH REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 28, 3:31 AM EDT, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EDT SAT JUN 28 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-290745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
331 AM EDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:07 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.